Hail, Hutchinson
- When
- August 26, 3:41 PM CST
- Where
- Hutchinson County, 4 mi W of Stinnett
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.817, -101.517
Severe thunderstorms moved across the central and eastern Texas panhandle during the late afternoon and evening hours producing damaging winds and large hail. The only reported wind damage occurred in and around McLean Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the central and eastern Texas panhandle during the late afternoon and evening hours producing damaging winds and large hail. The only reported wind damage occurred in and around McLean Texas. No injuries were reported from any of the severe weather. Another severe thunderstorm moved across the northwest Texas panhandle during the late night hours and produced high winds at the Dalhart Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 26, 2:43 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 343 PM CDT FRI AUG 26 2005 .DISCUSSION... COLD FRONT HAS STALLED OUT OVER THE WESTERN CWA AND WILL CONTINUE TO WEAKEN THROUGH THE NIGHT. MAY POSE AS A FOCUSING MECHANISM FOR STORMS BUT THINK BEST SHOT FOR RAIN WILL BE DRIVEN BY NW FLOW ALOFT. SHORT RANGE MODELS PROVIDE A FEW DIFFERENT SOLUTIONS FOR PRECIP CHANCES FOR THE REST OF TODAY AND TOMORROW MORNING...RANGING FROM DRY WITH THE MESO ETA TO VERY WET WITH THE GFS. MODELS DO AGREE THAT UPPER PATTERN WILL CONTINUE TO PRODUCE NW FLOW ALOFT WITH EMBEDDED SHORT WAVE ENERGY. GFS BRINGS IN THE DEEPEST AND STRONGEST VORT MAX SO IT MAKES SENSE THAT IT ALSO PRODUCES THE MOST PRECIP. A BIT CONCERNED THAT THE MESO ETA DOES NOT HAVE A GOOD HANDLES ON THE MOIST ATMOSPHERE OVER THE PANHANDLES...ESPECIALLY CONSIDERING CONVECTION IS ALREADY APPARENT ON SATELLITE AND RADAR. SO TRENDED POP AND QPF STRUCTURE MORE WITH THE GFS TO BRING STORMS IN FROM NM AND COLORADO...AND TRACK THE PRECIP SOUTHEAST ACROSS THE CWA. THERE IS ENOUGH UNSTABLE AIR IN PLACE TO SUPPORT STORMS THROUGH THE EVENING AND EARLY MORNING...ALTHOUGH SHEAR PROFILES APPEAR MARGINAL TO WEAK SO NOT THINKING THAT WIDESPREAD OR LONG LASTING SEVERE STORMS WILL BREAK OUT. CAN NOT RULE OUT AN ISOLATED HAILER...WITH THE BEST POSSIBLE CONDITIONS FOR SEVERE IN THE NORTHEAST CWA WHERE HIGHEST CAPE AND SHEAR VALUES EXIST. A STRONGER SHORT WAVE HAS BEEN IDENTIFIED BY THE MODELS AND WILL MOVE ACROSS THE PANHANDLES SATURDAY AND SUNDAY. WEAK SURFACE HIGH PRESSURE IN THE WAKE OF THE STALLED OUT COLD FRONT WILL SETTLE OVER SOUTHERN COLORADO PRODUCING EASTERLY UPSLOPE FLOW FOR THE PANHANDLES. THE SHORT WAVE...UPSLOPE FLOW...AND ABUNDANT LL MOISTURE SHOULD ALLOW FOR STORMS TO GENERATE IN THE AFTERNOON AND EVENING HOURS THIS WEEKEND. POP STRUCTURE LOOKED GOOD WITH CHANCE POPS MENTIONED FOR MOST AREAS SO LEFT EVERYTHING ALONE FOR NOW. GRADUAL WARMING TREND EARLY NEXT WEEK AND THROUGH MUCH OF NEXT WEEK. MODELS INDICATING ANOTHER COLD FRONT POSSIBLE FOR WEDS AFTERNOON. DECIDED THAT MODELS SEEM TO HAVE A MUCH BETTER HANDLE ON FRONT WITH RECENT RUNS SO DECIDED TO DROP TEMPS A FEW DEGREE WEDS AND THURS. IN THE MEANTIME...WARMER AND DRIER MONDAY THROUGH WEDNESDAY AS THE UPPER RIDGE BUILDS BACK OVER THE SOUTHERN ROCKIES AND THE PANHANDLES. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 64 88 63 84 / 20 30 30 30 BEAVER OK 65 89 63 91 / 40 40 30 20 BOISE CITY OK 61 87 60 87 / 30 30 30 30 BORGER TX 64 88 64 86 / 30 30 30 30 BOYS RANCH TX 63 89 63 85 / 20 30 30 30 CANYON TX 65 88 64 84 / 20 30 30 30 CLARENDON TX 68 89 65 85 / 30 30 30 30 DALHART TX 62 87 60 86 / 30 30 30 30 GUYMON OK 63 88 62 90 / 30 30 30 30 HEREFORD TX 65 88 63 84 / 20 30 30 30 LIPSCOMB TX 66 90 65 90 / 40 40 30 20 PAMPA TX 66 89 64 85 / 30 30 30 20 SHAMROCK TX 68 91 67 88 / 40 40 30 20 WELLINGTON TX 69 91 67 89 / 30 30 30 30 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 08/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI AUG 26 2005 OKZ001>003-TXZ001>020-271100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI AUG 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES...ESPECIALLY OVER THE EASTERN SECTIONS GENERALLY EAST OF A HOOKER TO CLARENDON LINE. THUNDERSTORMS COULD EXPAND ACROSS THE REGION LATE TONIGHT AS A COLD FRONT SETTLES OVER THE PANHANDLES...SERVING AS AN ADDITIONAL FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW STORMS COULD PRODUCE WIND GUSTS TO 45 MPH AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... A CHANCE OF THUNDERSTORMS IS EXPECTED SATURDAY THROUGH SUNDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES...MAINLY DURING THE AFTERNOON AND NIGHTTIME HOURS AS MOISTURE AND AN UNSTABLE ATMOSPHERE ARE EXPECTED TO REMAIN IN PLACE. ANY THUNDERSTORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NUNEZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 425 PM CDT FRI AUG 26 2005 TXZ008-262200- HUTCHINSON TX- 425 PM CDT FRI AUG 26 2005 ...STRONG THUNDERSTORM IN HUTCHINSON COUNTY... A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF PRINGLE AT 425 PM CDT...MOVING NORTHEAST AT 5 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
The Amarillo radar (KAMA), 67 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Three to four inch diameter tree limbs were reported broken by the high winds within the city.
A tree reportedly blew over from the high winds.
The wind gust was measured at the Texas MesoNet station near McLean. The high winds twisted up a barn and the roof tin was blown into a neighboring yard...large tree limbs broken and some trees blown over...a couple of guard lights ripped up...a press box was blown into the stands at a football field...and three tractor-trailers were blown over on Interstate 40 near McLean.
The wind gust was measured at the Dalhart Municipal Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469667, 5469668, 5469669, 5469670, 5469671, 5469672, 5469673, 5469674, 5469675, 5469676, 5469677, 5469678, 5469679, 5469680.